Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Sacramento, CA

June 5, 1997Sierra County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 5, 1997, 3:25 PM PDT for Sierra County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 3:25 PM PDT (22:25 UTC)
Expired
Jun 5, 1997, 4:15 PM PDT
In force
50 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Sierra County, CA

The radar

The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS1 KSAC 052229 RRA
SVRSAC
CAC057-061-091-052315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
325 PM PDT THU JUN 5 1997
 
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST CALIFORNIA
 
   ...CENTRAL PLACER COUNTY...WESTERN SIERRA COUNTY...WEST CENTRAL
NEVADA COUNTY...
 
DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM WESTERN
SIERRA COUNTY TO NORTH OF COLFAX IN PLACER COUNTY. MOVEMENT WAS TO
THE SOUTHWEST NEAR 5 MILES AN HOUR.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
LAM/JAM/JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:04 PM PDT, 21 minutes earlier.

Area forecast discussion, Jun 5, 3:04 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PDT THU JUN 05 1997

CLOSED LOW HAS BROUGHT MORE INSTABILITY THAN ANTICIPATED THIS AM.
THUNDERSTORMS ARE EVEN THREATENING CIC-OVE AREA THIS AFTN AND MUCH OF
THE SIERNEV F/H...BESIDES THE SIERNEV ITSELF. SO FIRST PERIOD HAS
BEEN UPDATED FOR THIS. AS THE LOW DROPS SOUTH DURING THE NEAR
TERM...UNSTABLE AIR SHOULD ALSO MOVE SOMEWHAT WITH IT. HOWEVER STAB
MACRO PROGRAM IN PCGRIDDS INDICATES AT LEAST AS FAR NORTH AS LAKE
TAHOE AREA FOR FRIDAY...SO HAVE PUT CHANCE IN SIERNEV...BUT NOTHING
FOR FOOTHILLS--WITHOUT THE LOW RIGHT OVERHEAD THUNDERSTORMS SHOULD
DEVELOP IN SIERNEV AND LOSE PUNCH AS GROUND DROPS AWAY FROM
UNDERNEATH. BESIDES CONVECTION IN THE MTNS...THE MAIN FORECAST
PROBLEM IS BUILDING HIGH IN PAC NW AND DEEPENING LOW IN SRN CA
COMBINING TO PRODUCE A NORTHERLY BREEZE EVENT FOR THE VALLEY FLOOR
TONIGHT AND FRIDAY. IF WINDS MATERIALIZE...LOWS WILL STAY MILD
TONIGHT AND HIGHS WILL NOT BE AS WARM AS EXPECTED WITH 17.5 DEGREES
FORECAST FOR 850MB OVER SAC FRI AFTN. APPROACHING TROF ON SATURDAY
SHOULD AID STABILIZATION OF SIERNEV WITH WESTERLY FLOW. THE WESTERLY
FLOW WILL NOT SUPPORT THE L/L WINDS...SO WINDS SHOULD END DURING FRI
EVENING. MEDIUM RANGE SHOWS ANOTHER S/W AFFECTING THE MTNS POSSIBLY
SATURDAY NIGHT/SUNDAY AM.

BLU BB 052/063 055/066 054 623211
RBL UU 060/091 062/089 058 620000
SAC UU 056/088 054/084 053 620000

JAM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:25 PM PDTSevere Thunderstorm WarningSTONevada, Placer50 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.